Wildfire, Pittsburg
- When
- February 23, 10:00 AM CST to February 24, 11:00 PM CST
- Where
- Pittsburg forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.924, -95.748 (the zone’s center; the record gives no point)
Unseasonably warm temperatures, very low relative humidity, and gusty wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma during late February 2017. The largest wildfires occurred in Latimer County where over 1800 acres burned, Pittsburg County where over 900 acres burned, Wagoner County where over 500 acres burned,…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures, very low relative humidity, and gusty wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma during late February 2017. The largest wildfires occurred in Latimer County where over 1800 acres burned, Pittsburg County where over 900 acres burned, Wagoner County where over 500 acres burned, and Haskell County where over 300 acres burned. These fires burned for a number of days before they were contained.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 23, 5:49 AM CST, 4 hours 11 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
549 AM CST Thu Feb 23 2017
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Southerly winds will increase this morning becoming gusty by
18-19Z. Sustained winds of 15 to 20 kts...gusting 24 to 28 kts
will be common across the area. Winds will drop off after 00-02Z
and veer to more southwesterly overnight. Cold front will move
through late in the prevailing period with winds becoming
northwesterly behind the front.
&&
.PREV DISCUSSION... /Issued 257 AM CST Thu Feb 23 2017/
DISCUSSION...
The main items of interest in this forecast package are: 1)
Winds/fire weather Today and Friday, 2) Record or near record
warmth Today followed by big changes to close out the week, and
finally 3) Increasing rain/storm and eventually severe weather
potential early next week.
After putting the latest data from the RAP for today's dewpoint
and wind forecast, the current Fire Weather Watch will be upgraded
to a Red Flag Warning and also expanded to include McIntosh and
Pittsburg counties. The RAP tends to outperform other guidance on
days like this where deeper mixing of drier air down to the
surface causes dewpoints to drop off. This will put RH values down
near 25 percent this afternoon, given forecast highs in the mid
80s. In addition, forecast 925 mph winds in the 25 to 30 kt range
suggest winds will be strong enough to cause significant fire
spread concerns. Fire weather will remain a concern into Friday
behind the cold front, with drier air and breezy conditions.
The low level thermal ridge will nose right up into eastern OK
this afternoon ahead of a cold front. The current band of high
clouds, generated from flow over the Rockies, should abate later
today per latest WV imagery showing drier air aloft rounding the
base of the approaching shortwave trough. Based on this it is not
likely that clouds will have a significant impact on the
temperature forecast. For this reason, the high temp forecast will
be a few degrees higher than yesterday, which overachieved in some
spots as well. Some records are likely to fall today. A cold front
will push thru the region tonight into Friday, bringing an abrupt
change to the unseasonable warmth. Forecast highs on Saturday will
be 30 to 35 degrees colder than today's forecast highs. Sub-
freezing lows are expected for most areas Friday night, and again
in some areas Saturday night. The colder weather will not last
long however.
The progressive and quite active upper flow pattern over the CONUS
will continue into next week. Our area will reside beneath the
upper jet stream at the base of broad cyclonic flow over the
western 2/3rds of the nation. A pair of waves embedded in this
flow will bring increasing rain/storm chances early next week. The
first wave will increase lift north of a warm front near the Red
River Sunday night into Monday. PoPs have been increased to likely
across much of the region as this signal remains consistent in the
model data. This round of precip should end by Monday afternoon
and Monday night should be quiet ahead of the second and more
potent wave. The warm sector will overspread the region ahead of
the second system. Shear and instability will be more than
sufficient for severe weather ahead of the dryline/cold front late
Tuesday into Tuesday evening. All modes of severe weather are
possible. Spring appears to have arrived early this year.
Lacy
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 85 46 58 27 / 0 0 0 0
FSM 85 52 67 32 / 0 0 0 0
MLC 83 48 63 29 / 0 0 0 0
BVO 85 43 56 25 / 0 0 0 0
FYV 79 50 60 25 / 0 0 0 0
BYV 78 54 63 28 / 0 0 0 0
MKO 82 48 61 28 / 0 0 0 0
MIO 80 47 55 24 / 10 10 0 0
F10 85 46 60 28 / 0 0 0 0
HHW 82 52 69 34 / 0 0 10 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning from 11 AM this morning to 7 PM CST this
evening for OKZ054-055-059-060-064>066-071-073.
AR...None.
&&
SHORT TERM...11
LONG TERM....30
AVIATION...11Hazardous Weather Outlook National Weather Service Tulsa OK 506 AM CST Thu Feb 23 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-241115- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 506 AM CST Thu Feb 23 2017 ...RED FLAG WARNING IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING FOR CENTRAL OKLAHOMA...| This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and western Arkansas. ONSET...Noon. FIRE WEATHER DANGER. RISK...Elevated. AREA...Central and portions of eastern Oklahoma. ONSET...Late morning. DISCUSSION... Winds will begin to increase out of the south this morning ahead of a cold front that will move through the region by tomorrow morning. By afternoon, south winds of 15 to 25 mph with gusts of 30 to 35 mph will be common. Temperatures will also warm into the upper 70s to mid 80s across the region ahead of this front. The combination of warm temperatures and gusty winds will heighten fire danger concerns through sunset. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...High Wind Potential. SATURDAY...No Hazards. SUNDAY...Thunderstorm Potential. MONDAY...No Hazards. TUESDAY...Thunderstorm Potential. WEDNESDAY...No Hazards. EXTENDED DISCUSSION... Near normal temperatures return Friday behind the cold front. Precipitation will remain well north of the region until late in the weekend. Chances for thunderstorms increase Sunday afternoon with around round of thunderstorms possible midweek. weather.gov/tulsa Contains additional information.
The national radar mosaic for the moment the first event began.
4 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681245, 681246, 681247, 681248.